Oklahoma, 2021

Flash Flood in Oklahoma, October 2, 2021

October 2, 2021 · NWS TSA · 1 event in 1 county or zone

Widespread showers and thunderstorms developed across northeastern Oklahoma during the early morning hours of the 2nd, as a strong upper level disturbance approached the area from the west. The air mass across the region was very moist, which supported locally heavy rainfall in the thunderstorms, and some localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed across northeastern Oklahoma during the early morning hours of the 2nd, as a strong upper level disturbance approached the area from the west. The air mass across the region was very moist, which supported locally heavy rainfall in the thunderstorms, and some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 2, 5:28 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 2, 5:28 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
628 AM CDT Sat Oct 2 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widely varying ceilings ongoing across the fcst terminals this
morning with a general trend of MVFR to periodic IFR ceilings
prevailing. Widespread showers and storms across central OK will
continue steadily ENE while additional convection will likely
expand downstream. Resultant flight level impacts are forecast as
the convection spread eastward with clearing conditions west to
east from late morning through afternoon. Potential for convection
to redevelop across NE OK this afternoon however confidence is low
and later forecasts can adjust. VFR conditions prevail overnight
w/ patchy fog possible with later fcsts adjusting as needed.

&&

.PREV DISCUSSION... /Issued 310 AM CDT Sat Oct 2 2021/

DISCUSSION...
Isolated to scattered showers and storms are
occurring across eastern Oklahoma and western Arkansas
this morning in response to isentropic lift across
the region in advance of a mid-level low currently
over the Oklahoma/Texas Panhandles. Showers and storms
will increase in coverage this morning as the mid-level
low moves to the northeast across Kansas and the associated
surface boundary moves into eastern Oklahoma. The showers
and storms will begin to end from southwest to northeast
this afternoon in the wake of the surface boundary.
While locally heavy rain will be the main concern, there
will be adequate instability and shear across far eastern
Oklahoma and western Arkansas late this morning into the
afternoon hours to produce a few strong to marginally
severe storms. Wind gusts to around 50 mph and small hail
will be possible with these storms. The convective activity
is expected to be east of the area this evening as the
storm system exits the region.

The remainder of the forecast is dry as high pressure prevails
at the surface. As we move into next week, an upper level low
is progged to be carved out across the Southeastern United States
and wobble to the north-northeast as the week wears on. This
feature is expected to remain to the east of the area and have
limited impact on the area.

Have stayed close to NBM guidance for a great deal of the
forecast with a nod to the CONSShort guidance in the first
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  61  84  56 /  80  10   0   0
FSM   81  63  84  58 /  80  20   0   0
MLC   80  59  82  56 /  80  10   0   0
BVO   79  58  82  53 /  80  10   0   0
FYV   77  56  79  50 /  80  20  10   0
BYV   78  60  78  55 /  80  30  10   0
MKO   78  59  80  55 /  80  10   0   0
MIO   77  58  79  53 /  80  10   0   0
F10   81  59  82  55 /  80  10   0   0
HHW   79  63  82  59 /  70  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Oct 2, 3:38 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
438 AM CDT Sat Oct 2 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-030945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
438 AM CDT Sat Oct 2 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...This morning.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms will become more widespread this
morning across eastern Oklahoma and western Arkansas as a
storm system moves into the region. Some of the stronger
storms will be capable of producing very heavy rain,
wind gusts to around 50 mph and small hail. The showers and
storms will exit from west to east this afternoon as the
storm system departs.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY THROUGH FRIDAY...No Hazards.

EXTENDED DISCUSSION...
High pressure will prevail through the week with dry weather
expected.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Oct 2, 7:31 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
831 AM CDT Sat Oct 2 2021

OKZ060-061-064-066-067-070-021415-
Tulsa OK-Muskogee OK-Okmulgee OK-Rogers OK-Creek OK-Wagoner OK-
831 AM CDT Sat Oct 2 2021

...A strong thunderstorm will impact portions of southwestern Rogers,
east central Creek, western Wagoner, northwestern Muskogee, northern
Okmulgee and southeastern Tulsa Counties through 915 AM CDT...

At 831 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northeast of Preston, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Okmulgee...                       Owasso...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Catoosa...                        Haskell...
Inola...                          Kiefer...
Morris...                         Beggs...
Mounds...                         Preston...
Jenks Riverside Airport...        Bald Hill...
Stonebluff...                     Oneta...

This includes Interstate 44 between mile markers 222 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3558 9581 3577 9619 3628 9585 3608 9544
TIME...MOT...LOC 1331Z 214DEG 39KT 3579 9595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

69

The radar

The Tulsa radar (KINX), 39 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tulsa

When
October 2, 8:00 AM CST to 10:30 AM CST
Where
Tulsa County, 1.24 mi ESE of West Tulsa to 1.97 mi NE of Bozarth
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.143, -95.999

Locally heavy rainfall that fell in a short period of time resulted in portions of a number of roads flooding in the City of Tulsa. Some of the reported flooded areas included: S Sheridan Road near E 44th Street S, and E 32nd Street S; S Memorial Drive near Skelly Drive, and E 14th Street S; and S Boston Avenue near E 15th Street S. Several vehicles were stranded in high water in these areas, necessitating swift water rescues of the drivers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981914.